Alert archive / Colorado / Flash Flood Warnings in 2019
Flash Flood Warning 2, NWS Goodland, KS
NWS Goodland, KS issued this flash flood warning at Apr 21, 2019, 3:57 PM MDT for Kit Carson County, Colorado. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 21, 2019, 3:57 PM MDT (21:57 UTC)
- Expired
- Apr 21, 2019, 7:00 PM MDT
- In force
- 3 hr
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Flood severity
- None
County Kit Carson County, CO
The radar
The Goodland radar (KGLD), 114 km from the middle of the area, began a volume at 21:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 10.0 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2074 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- -42 m²/s²
- 0-3 km storm-relative helicity
- -16 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
109 WGUS53 KGLD 212157 FFWGLD COC063-220100- /O.NEW.KGLD.FF.W.0002.190421T2157Z-190422T0100Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Goodland KS 357 PM MDT Sun Apr 21 2019 The National Weather Service in Goodland has issued a * Flash Flood Warning for... Western Kit Carson County in east central Colorado... * Until 700 PM MDT. * At 357 PM MDT, Doppler radar indicated thunderstorms producing heavy rain across the warned area. Up to two inches of rain have already fallen. Flash flooding is expected to begin shortly. * Some locations that will experience flooding include... Flagler and Seibert. This includes Interstate 70 in Colorado between mile markers 390 and 408. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. && LAT...LON 3957 10315 3957 10290 3913 10276 3914 10316 $$ Lundquist
2 follow-up statements
129 WGUS73 KGLD 212223 FFSGLD Flash Flood Statement National Weather Service Goodland KS 423 PM MDT Sun Apr 21 2019 COC063-220100- /O.CON.KGLD.FF.W.0002.000000T0000Z-190422T0100Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Kit Carson CO- 423 PM MDT Sun Apr 21 2019 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 700 PM MDT FOR WESTERN KIT CARSON COUNTY... At 421 PM MDT, Doppler radar and automated rain gauges indicated thunderstorms producing heavy rain over the warned area. Up to three inches of rain have already fallen nine miles southeast of Flagler. Flash flooding is expected to begin shortly if not already occurring. Some locations that will experience flooding include... Flagler and Seibert. This includes Interstate 70 in Colorado between mile markers 390 and 408. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. && LAT...LON 3957 10315 3957 10290 3913 10276 3914 10316 $$ Lundquist
812 WGUS73 KGLD 220057 FFSGLD Flash Flood Statement National Weather Service Goodland KS 657 PM MDT Sun Apr 21 2019 COC063-220106- /O.EXP.KGLD.FF.W.0002.000000T0000Z-190422T0100Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Kit Carson CO- 657 PM MDT Sun Apr 21 2019 ...THE FLASH FLOOD WARNING FOR WESTERN KIT CARSON COUNTY WILL EXPIRE AT 700 PM MDT... The heavy rain has ended. Flooding is no longer expected to pose a threat. Please continue to heed any remaining road closures. LAT...LON 3957 10315 3957 10290 3913 10276 3914 10316 $$ Lundquist
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at Apr 21, 1:55 PM MDT, 2 hours 2 minutes earlier.
Area forecast discussion, Apr 21, 1:55 PM MDT, 2 hours 2 minutes before
Area Forecast Discussion National Weather Service Goodland KS 155 PM MDT Sun Apr 21 2019 .SHORT TERM...(This evening through Monday) Issued at 145 PM MDT Sun Apr 21 2019 Scattered to numerous thunderstorms will move out of northeast Colorado and across northwest Kansas/southwest Nebraska this evening as shortwave trough ejects across the area, exiting to the north by around 07z. Severe threat will be limited to about 04z, then wane as boundary layer cools. Primary hazard will be wind gusts of up to 60 mph with favorable DCAPE environment/relatively high bases, followed by a marginal threat of hail up to quarter sized, and finally a low end risk for locally heavy rainfall. Clouds will persist through the night with breezy north winds. Lows will range from the upper 30s in Colorado to the lower 50s in north central Kansas. Clouds will persist into Monday with perhaps some partial clearing late in northern areas. As a result, temperatures will be much cooler, with highs in the upper 50s to lower 60s. North winds will be gusty and strongest in the morning, then slowly diminish in the afternoon. .LONG TERM...(Tuesday through Sunday) Issued at 139 PM MDT Sun Apr 21 2019 While near term models show a decent amount of disagreement with how southern plains H5 trough evolves, consensus still appears that system will track well to the south of the area with only slim chances of light precipitation glancing the southern CWA. After system departs, medium range models in reasonable agreement that ridging will build over the area through the weekend. Differences emerge with the amplification and strength of the ridge, with the GFS being a bit more amplified than other available guidance. Regardless of preferred solution, seems like weather will be fairly quiet from Tuesday through Thursday as temperatures slowly warm, but surface flow does not look really favorable for any meaningful moisture return until Thursday Night and Friday as sfc high shifts east and strong southerly flow develops again. Should we get enough moisture/instability development shear profile with fast zonal flow would support some organized/severe storms, but details at this point remain very unclear. Main forecast changes to available guidance were to nudge temperatures to warmer end of distribution/ensemble data, although potential for mountain cirrus limiting insolation a bit concerning. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1121 AM MDT Sun Apr 21 2019 Main aviation concern will be thunderstorm chances this afternoon and tonight at both KGLD and KMCK. Expecting a line of storms to develop south of KGLD by mid afternoon which will progress northward during the late afternoon and evening hours. Gusty winds and small hail may accompany the storms at KGLD, but with later arrival time at KMCK do not expect storms to be as strong. Thunderstorm threat will end by 04z at KGLD and 07z at KMCK. During the overnight, models show MVFR ceilings moving into the area from the north and persisting through Monday morning. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...024 LONG TERM...JRM AVIATION...024
Hazardous weather outlook, Apr 21, 3:30 AM MDT, 12 hours 27 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 330 AM MDT Sun Apr 21 2019 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-221200- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 330 AM MDT Sun Apr 21 2019 /430 AM CDT Sun Apr 21 2019/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...TODAY AND TONIGHT... Strong to severe thunderstorms are expected mainly along and north of highway 40 in the 3 PM MDT (4 PM CDT) to 11 PM MDT (midnight CDT) timeframe. Wind gusts to 65 mph, large hail and locally heavy rainfall will be the primary threats. The strong outflow winds will produce some blowing dust and reduced visibilities in spots. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed.
In the hours before
Local storm report, Apr 21, 3:22 PM MDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
322 PM MDT SUN APR 21 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0314 PM TSTM WND GST 9 SSE SHARON SPRINGS 38.77N 101.68W
04/21/2019 M57 MPH WALLACE KS MESONET
&&Local storm report, Apr 21, 3:24 PM MDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
324 PM MDT SUN APR 21 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0323 PM TSTM WND GST 9 SSE SHARON SPRINGS 38.77N 101.68W
04/21/2019 M70 MPH WALLACE KS MESONET
&&Local storm report, Apr 21, 3:32 PM MDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
332 PM MDT SUN APR 21 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0240 PM HAIL 15 NNW ARAPAHOE 39.05N 102.28W
04/21/2019 E0.70 INCH KIT CARSON CO PUBLIC
PEA TO DIME SIZED HAIL COVERING THE GROUND
AT THE KIT CARSON AND CHEYENNE COUNTY LINE.
&&Local storm report, Apr 21, 3:37 PM MDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
337 PM MDT SUN APR 21 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0337 PM HAIL FLAGLER 39.29N 103.07W
04/21/2019 E0.70 INCH KIT CARSON CO TRAINED SPOTTER
PEA TO DIME SIZED HAIL COVERING THE GROUND.
&&Special weather statement, Apr 21, 3:37 PM MDT, 20 minutes before
Special Weather Statement
National Weather Service Goodland KS
337 PM MDT Sun Apr 21 2019
COZ091-212230-
Kit Carson County CO-
337 PM MDT Sun Apr 21 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN KIT CARSON COUNTY
UNTIL 430 PM MDT...
At 335 PM MDT, Doppler radar was tracking a strong thunderstorm 4
miles southeast of Flagler, moving west at 5 mph.
Pea to dime size hail and wind gusts up to 50 mph will be possible
with this storm.
Locations impacted include...
Flagler and Seibert.
This includes Interstate 70 in Colorado between mile markers 391 and
407.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall with this storm may lead to localized flooding,
particularly along and near Interstate 70 in western Kit Carson
county.
&&
LAT...LON 3917 10315 3940 10315 3941 10284 3910 10283
3910 10316
TIME...MOT...LOC 2135Z 083DEG 5KT 3926 10300
VincentLocal storm report, Apr 21, 3:53 PM MDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
353 PM MDT SUN APR 21 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0331 PM HAIL FLAGLER 39.29N 103.07W
04/21/2019 E1.75 INCH KIT CARSON CO PUBLIC
HAIL RANGED FROM PEA TO GOLF BALL IN SIZE.
THE HAIL DEPTH WAS REPORTED TO BE THREE
INCHES.
&&The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 21, 1:58 PM MDT | Special Weather Statement | GLD | Kit Carson | 32 min |
| Apr 21, 2:19 PM MDT | Special Weather Statement | GLD | Kit Carson | 41 min |
| Apr 21, 2:54 PM MDT | Special Weather Statement | GLD | Kit Carson | 66 min |
| Apr 21, 3:07 PM MDT | Flash Flood Warning | GLD | Kit Carson | 3 hr |
| Apr 21, 3:09 PM MDT | Special Weather Statement | GLD | Kit Carson | 36 min |
| Apr 21, 3:37 PM MDT | Special Weather Statement | GLD | Kit Carson | 53 min |
| Apr 21, 4:05 PM MDT | Special Weather Statement | GLD | Kit Carson | 55 min |
| Apr 21, 4:23 PM MDT | Special Weather Statement | GLD | Cheyenne | 52 min |
| Apr 21, 4:54 PM MDT | Special Weather Statement | GLD | Yuma | 51 min |
Nearby
Flash Flood Warnings in Colorado, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.